Bathroom issues and Urso

I am having a problem with diarrhea (sorry) lately. I am on a quest to find the source of my issues because it has reached a level that it is truly affecting my life. I have consulted with my primary physician and the gastroenterologist who is managing my pbc, looking for the source of the issue. I have had extensive blood work and everything looks fine. In fact, it was nice to learn that my liver function test levels are lower now than they have been in many years, way into the normal zone. I had stool testing for various bacterial infections and a breath test for bacteria in the small intestine. Everything is coming back negative or normal. Frustrating but I guess illnesses have been ruled out. So I guess that leaves me with - it's something I'm putting into my mouth. It has reached a point that it doesn't matter what I eat, I still have the problem so I think I have ruled out food sensitivities and now I am down to medications. It's happening every day. I feel like it's up to me to figure out what it is and then maybe verify it with a doctor. Needless to say, I'm frustrated and discouraged.

Has anyone had digestive problems taking the Urso and were you successful in resolving them? Clearly the Urso is doing its job with my liver and I don't really want to stop taking it. I take 4 pills a day because of my size, two in the morning and two at night. I usually take the morning pills with my breakfast and an hour and a half later I'm in the bathroom for a long time. I seem to have no problems at night but I take those pills a couple of hours after my dinner. I'm wondering - first of all if the Urso is my issue and secondly, if taking the morning pills at a different time might make a difference. I'm hoping that someone "out there" may have had some experience with this and has a solution that worked for him/her?

16 Replies

oldestnewest
  • Hi littysgirl,

    I was told to take my URSO "with" food. Not 2 hours after a meal. I know others said they had problems with diarrhea because they were told to take their urso with just milk and when they started taking them with a full meal the problem was resolved.

    Try taking your medication with a full meal and see if the diarrhea subsides hope this helps.

    Stella ❤

  • Thanks. I usually do take it towards the end of my breakfast. I have no idea if the Urso is my problem. I'm pretty much grasping at straws. Anything that might be suspected has been ruled out.

  • It's the Urso. I find that taking all 4 pills at night after dinner helps. In the morning I drink a glass of Metamucil (orange flavored powder mixed with water) before breakfast and it helps calm my stomach down so I am able to leave the house. I can't just get up, rush and run out the door anymore. I have to allow time for my stomach to settle, make a couple of trips to bathroom.

  • Forgot to add that my doctor said that the Ursodiol can cause diarrhea.

  • Hi

    I have had similar issues since taking urso and it sounds like that might be your cause. Mine mainly causes uncontrollable flatulence and occasionally uncontrollable bowel movements. I have always had a bit of an issue with wind but at least I could control it to some degree but this became unbearable as I work in an office, often running or attending meetings and I just didn't know when it was going to come on.

    I was on same dose as you but decided to reduce to 3 a day and take them all in the evening. This has definitely helped to some degree, still have the wind but not as bad and bowel movements definitely more controlled.

    I did get my GP to do LFTs after about 4 weeks and they didn't show any adverse changes to my results. I also called my consultants secretary and got her to check with him if ok. I've been doing this for about 3 months now and due a check up with consultant just before Xmas so will see how things stand then. I do know some people can't take the urso due to diarhea. Maybe have a word with your consultant around possibility of changing dose and timing of when you take it.

  • Hi I had a liver transplant over 2 years ago and have severe diarrhoea since, had all sorts of investigations which turned out negative but just recently had a bile salts test which turns out is the cause as my liver is producing to much bile salts which absorbs your stomach content very quickly. If I eat anything what ever time of the day I need to go the loo ten minutes later. I have been perceived colestyramine in powder form so have the bile salts test. You are given a pill will contains a small dose of uranium and then xrays are taken of your stomachand then repeated a week later to see if there is any change.

    Ian

  • I too have had that problem and yes put it down to the urso but it will settle I take 4 in the evening after a meal and found it worked as was talking it before on just a small snack . Also I found I can only take paracetamol for headache as other tablets caused the same problem for me . Hope this helps but it will settle for you x

  • Thanks so much to all of you who replied to me. I found it so heart-warming - so many kind people who took the time to write and share their experiences. This diarrhea was at first just alarming and annoying but over time, it's getting me down because it has affected my life. I can't tell you how many times I had to come racing home from whatever I was doing to use the bathroom and every time my stomach rumbles, I am afraid of what's to come. It seems as if everyone takes their Ursodiol a little bit differently - whatever works for them. I had been taking two at the end of breakfast and two before bed. I have no problems at bedtime. I intend to take the morning pills separately - spacing them out - and see if adding a smaller amount of medicine at a time makes a difference. Also my doctor, now that we have ruled out any bacteria, has prescribed Questran (cholestryamine sp?) to see if we can settle my stomach and get it back into a calm pattern. I took it many years ago when I had my gall bladder removed and was having trouble eating almost everything. I'll let you know if I have some success.

    Again, thanks to all who wrote. I forgot to turn the sounds off on my phone last night and I heard an email come in at 2:40 AM. I couldn't imagine who I knew that would be emailing at that hour! I got up to find the phone and turn it off and look - it was all you good people in the U.K. - I think four came in within about a half hour! Thank you.

  • I'm sorry you're having a problem with diarrhea. A few months ago, I was having bouts of diarrhea daily. I became dehydrated and had to see my doctor. They put me on the BRAT diet which helped a little. But when my doctor asked me if I was drinking water daily, I said that I wasn't. Now that I drink (8) 8 oz. glasses of water daily, I find that it's helped my digestion and my diarrhea. I don't know how water could possibly help with diarrhea, but it has helped me. I hope that it might help you too. Feel better soon.

  • Thanks for taking the time to write. I'm pretty good about drinking in general because I seem to always have a dry mouth - but I am mostly sipping. I don't know how water would help with the diarrhea but it helps your body stay functioning in general.

  • With dry mouth, have you been tested for sjogrens? My aunt had it & her mouth was very dry.

  • No, I have not been tested but I just kind of assume that I have it. I don't think there's anything to do if you have it, that there's any treatment so I just didn't pursue that. Besides making sure that she keeps her mouth moistened and her eyes moistened, does your aunt received any treatment or medication for it?

  • I don’t remember other than she was treated by a rheumatologist. Seems he either have her something for dry mouth or, she kept hard candy that would help with saliva, maybe like lemon drops.

  • Hi . I've had pbc for nearly 4 years. I first started on 750 of urrso . I felt fine but my bloods are coming back all over the place lately. I had a biopsy 4 weeks ago & in the meantime my consultant told me to take 1000 of urso until the results come back. She said if I get diareah go back to750. I know she said the amount you take depends on your size . So could you be taking too many?. Hope you get sorted. Good luck x

  • Thanks. I know that the number of pills is based on my actual weight and it seems to be working, at least according to my blood test, so I hate to mess around with that. At the same time, I need to resolve this issue because it's keeping me in the house and not living my life. I guess I will experiment with taking them one at a time spread out through the day so that I'm putting lower doses in my body at any one time and see if that helps. I tried it yesterday and I can't say for certain if it made a difference or not so I'll give it a couple more days. If I find anything miraculous , I'll share it with the rest of you.

  • Yes i went through that the first year i was on Urso. Now it's been 3 years and ill be constipated for for a week or two, then diarrhea for a week or two. I'm sure its the Urso though my Dr says its IBS. I certainly wish the best

You may also like...